Colorado, 2008

Hail in Colorado, May 8, 2008

May 8, 2008 · NWS GLD · 2 events in 1 county or zone

Thunderstorms developed across eastern Colorado and western Kansas early in the afternoon and moved east and southeast. Numerous hail reports were received, some up to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across eastern Colorado and western Kansas early in the afternoon and moved east and southeast. Numerous hail reports were received, some up to 2 inches in diameter. Several tornadoes occurred in western Kansas, all over open fields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 8, 5:30 AM MST, 7 hours 3 minutes earlier.

Area forecast discussion, May 8, 5:30 AM MST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
630 AM MDT THU MAY 8 2008

.DISCUSSION...A SHORTWAVE WILL SHIFT EAST OF THE ROCKIES
TODAY/TONIGHT FOLLOWED BY ANOTHER SHORTWAVE ON FRIDAY. A TROUGH WILL
MOVE THROUGH ON SATURDAY/SATURDAY NIGHT. A SURFACE LOW WILL DEVELOP
OVER SOUTHEAST COLORADO TODAY AND THEN MOVE INTO SOUTHWEST OKLAHOMA
TONIGHT WITH HIGH PRESSURE BUILD INTO NORTHWEST KANSAS. ANOTHER AREA
OF LOW PRESSURE WILL MOVE INTO EASTERN COLORADO FRIDAY EVENING. THIS
LOW PRESSURE WILL MOVE INTO THE PANHANDLE REGION ON SATURDAY. HIGH
PRESSURE WILL BUILD INTO NORTHWEST KANSAS SATURDAY EVENING.

THE MAIN ISSUES WILL BE POPS.

SHORTWAVE CURRENTLY MOVING INTO THE ROCKIES PER WATER VAPOR IMAGERY
WILL KEEP PLENTY OF DYNAMICS AVAILABLE FOR THUNDERSTORM ACTIVITY
TODAY/TONIGHT ACROSS THE FORECAST AREA. CURRENT RADAR DETECTING
ACTIVITY JUST TO THE WEST OF OUR WESTERNMOST COUNTIES. CHANCE POPS
SHOULD TAKE CARE OF THIS MORNING WITH HIGH CHANCE AND LIKELY POPS
FOR THIS AFTERNOON AS DYNAMICS COME CLOSER AND INSTABILITY
INCREASES. THE TROUGH AXIS SHIFTS EAST TONIGHT WITH HIGHEST POPS
(LIKELY) IN THE EASTERN PART OF THE FORECAST AREA. STORMS/SHOWERS
MAY LINGER AFTER 06Z FRI IN THE EAST. LACK OF DECENT DYNAMICS WILL
KEEP POPS IN THE SLIGHT CHANCE/CHANCE CATEGORIES. THE MAIN UPPER
TROUGH COMES THROUGH SATURDAY SO WILL GO WITH CHANCE POPS ACROSS
MOST OF THE AREA. A FRONT WILL BRING DOWNSLOPING NORTH WIND TO THE
AREA SATURDAY EVENING SO WILL KEEP POPS NIL. WINDY CONDITIONS
DEVELOP WITH THE FRONT SATURDAY AFTERNOON.

850MB TEMPERATURES WILL BE COOL TODAY...WARM UP FRIDAY...AND THEN
COOL DOWN AGAIN ON SATURDAY. MAX TEMPERATURES WILL STRUGGLE TO REACH
70 TODAY BUT SHOULD GET INTO THE LOWER 70S ON FRIDAY. HIGHS ON
SATURDAY WILL FALL BACK DOWN INTO THE UPPER 50S/LOWER 60S. MIN
TEMPERATURES WILL RANGE FROM 40 TO 45 OR AT NORMAL READINGS BUT COOL
TO THE 30S IN THE WEST SATURDAY NIGHT.

FS
&&

.AVIATION...
620 AM MDT THU MAY 8 2008

FOR THE 12Z TAF CYCLE...TO BEGIN WITH...IFR CONDITIONS IN PLACE FOR KGLD
WHILE MVFR CONDITIONS IN PLACE FOR KMCK. BY 14Z OR 15Z...EXPECT
FOG AND IFR CONDITIONS TO LIFT OUT TO MVFR AND VFR. BY 19Z...LOW
LEVEL CUMULUS CLOUDS ARE EXPECTED TO DEVELOP AND A LOW-LEVEL
CEILING IS EXPECTED TO SET UP IN MVFR...BORDERLINE IFR CONDITIONS
AFTER 22Z WITH RAIN SHOWERS AND THUNDERSTORMS. AFTER 04Z OR
05Z...VFR CONDITIONS SHOULD RETURN TO THE REGION.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, May 8, 9:40 AM MST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT THU MAY 8 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT THU MAY 8 2008 /1140 AM CDT THU MAY 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND WEST OF THE COLORADO
BORDER EARLY THIS AFTERNOON SPREADING EAST ACROSS THE TRI-STATE AREA
THROUGH THE EVENING HOURS. SUPERCELL THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS APPEAR LIKELY ACROSS MUCH OF
WESTERN KANSAS. THE ACTIVITY IS EXPECTED TO MOVE SOUTH AND EAST AWAY
FROM THE AREA BY 9 PM MDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ALONG
AND NORTH OF HIGHWAY 36 ON FRIDAY. SOME OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT.

In the hours before

Local storm report, May 8, 12:30 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     TORNADO          7 SE TRIBUNE            38.40N 101.66W
05/08/2008                   GREELEY            KS   STORM CHASER

            REPORT RELAYED FROM WICHITA OFFICE.

&&

SJOHNSON

The radar

The Goodland radar (KGLD), 86 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kit Carson

When
May 8, 12:33 PM MST
Where
Kit Carson County, 18 mi S of Stratton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.039, -102.600

Hail, Kit Carson

When
May 8, 1:03 PM MST
Where
Kit Carson County, 16 mi S of Burlington
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.068, -102.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88420, 88421.